Alert archive / Virginia / Red Flag Warnings in 2025

Red Flag Warning 3, NWS Blacksburg, VA

March 23, 2025Grayson County, Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this red flag warning at Mar 23, 2025, 3:29 AM EDT for Grayson County, Smyth County, Tazewell County, Virginia. It took effect at Mar 23, 2025, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2025, 3:29 AM EDT (07:29 UTC)
In effect from
Mar 23, 2025, 12:00 PM EDT
Expired
Mar 23, 2025, 8:00 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA

Counties Grayson County, VA, Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2025-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2025-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3812 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WWUS81 KRNK 230729
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
329 AM EDT Sun Mar 23 2025

...RED FLAG WARNING IN EFFECT FOR PARTS OF SOUTHWEST VIRGINIA...

.Gusty winds combined with low relative humidity and dry fuels 
will result in a high chance for adverse and dangerous fire 
behavior today.

VAZ007-009-015-240000-
/O.NEW.KRNK.FW.W.0003.250323T1600Z-250324T0000Z/
Tazewell-Smyth-Grayson-
329 AM EDT Sun Mar 23 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR PARTS OF 
SOUTHWEST VIRGINIA...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for parts of Southwest Virginia, which is in effect from 
noon today to 8 PM EDT this evening.

* AFFECTED AREA...In Virginia, Fire Weather Zone 007 Tazewell, 
  Fire Weather Zone 009 Smyth and Fire Weather Zone 015 Grayson.

* WINDS...South 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire
1 follow-up statement
652 
WWUS81 KRNK 240005
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
805 PM EDT Sun Mar 23 2025


VAZ007-009-015-240115-
/O.EXP.KRNK.FW.W.0003.000000T0000Z-250324T0000Z/
Tazewell-Smyth-Grayson-
805 PM EDT Sun Mar 23 2025

...RED FLAG WARNING HAS EXPIRED FOR Tazewell, Smyth, and Grayson
Counties...

Now that we are past sunset, humidity is rising.  Winds however, 
will remain gusty until rain arrives overnight. Until then please 
refrain from burning. 

$$

For more information from NOAA/National Weather Service visit
http://www.weather.gov/rnk/fire

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Mar 22, 9:19 PM EDT, 6 hours 10 minutes earlier.

Area forecast discussion, Mar 22, 9:19 PM EDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
919 PM EDT Sat Mar 22 2025

.SYNOPSIS...
Winds will subside overnight as weak high pressure builds in for
Sunday. A low pressure system will bring showers to much of the
area late Sunday into Monday. Temperatures remain at or just
below normal through the middle of next week, increasing again
towards the weekend.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 900 PM EDT Saturday...

Key Message:

1) Winds will calm down but very dry conditions persist

Red Flag Warnings have expired due to the current downtrend in wind
speeds. Conditions, however, remain very dry with dew points in
the 20s so any current wildfires will likely persist into the
night. Another favorable fire weather day is possible Sunday due
to relative humidity percentage values in the 20s and a small
uptick in winds (8-12 mph) by Sunday late afternoon with gusts
up to 25 mph along and west of the Blue Ridge Mountains. Wind
will notably shift from westerly to southerly in the next 24
hours.

PREVIOUS DISCUSSION
As of 130 PM EDT Saturday...

Key Messages:

1) Fire danger continues today with dry, warm, and gusty
conditions.

2) Dry again tomorrow with less wind. Fire danger continues.

Clear skies, warm temperatures, and gusty winds are ongoing
across the region with a lee trough draped across Virginia and
North Carolina. Winds remain gusty through this evening in
association with a passing upper wave and lee trough enhancement.
Ample mixing with westerly winds gusting into the 20 to 30 mph
range have resulted in very warm temperatures and very dry
relative humidity across the region. This will continue to
result in critical fire conditions in the Foothills and Piedmont
of Virginia and North Carolina. A Red Flag Warning still
remains in effect through 8PM this evening for North Carolina.

Winds subside overnight and dry conditions continue as weak high
pressure builds in north of the region. Increasing southerly
flow on Sunday will transition winds out of the south, but less
gusty. Afternoon highs still above normal across the area with
highs in the 60s.

Clouds will increase through Sunday evening as a cold front to
the west approaches. However, rainfall is still expected to
hold off until Monday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 100 PM EDT Saturday...

Key Messages:

1) Confidence is high for showers during Sunday night and
Monday, and more showers are possible by late Tuesday.

2) Winds will become occasionally gusty to start the week.

A low pressure system will cross the Appalachian Mountains
during Sunday night into Monday to bring scattered showers.
Winds will gust from the south initially and swing around
towards the west after the frontal passage. Gusts up to 40 mph
are possible along the higher elevations by Monday afternoon.
Drier air will arrive by Monday night, but winds may continue to
gust up to 35 mph into Tuesday. An upper level trough should
settle over the eastern United States, and a weak low pressure
system within this trough should bring another chance of showers
around Tuesday afternoon. Colder air behind this system could
change the rain to snow showers in western Greenbrier County by
Tuesday night with little accumulation expected.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EDT Saturday...

Key Messages:

1) Confidence is moderate for showers lingering into Wednesday,
but drier and warmer conditions may return to end the week.

2) Breezy winds are possible through the remainder of the week.

Showers could linger into Wednesday as a weak low pressure
system heads offshore. Winds from the northwest should become
gusty on Wednesday in the wake of this system. Thursday appears
drier as high pressure crosses the Mid Atlantic, but winds may
still remain breezy. Model agreement breaks down notably by
Friday due to differences with how quickly high pressure exits
along with how strong it remains while approaching the East
Coast. The majority of guidance keeps high pressure stronger and
lasting longer across the Appalachian Mountains, which would
indicate conditions staying dry with a warming trend persisting
into Friday and Saturday due to a southwest breeze.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 900 PM EDT Saturday...

VFR conditions are likely for the next 24 hours for all terminals
due to a nearby high pressure system suppressing any low cloud
formation or precipitation. Wind gusts will persist for a few
additional hours but will quiet down by at least midnight. Only
notable change in weather is the wind direction will sharply
move from westerly the southerly due to a high pressure system
to our northeast and a warm front that is projected to arrive Sunday
evening.

.EXTENDED AVIATION OUTLOOK...

Sub-VFR conditions are likely Sunday night into Monday as a warm
front is projected to pass through to provide widespread
precipitation at all terminals. Cloud heights could potentially
reach IFR at all terminals (except KDAN) early Monday morning
but confidence in this specific part of the forecast will grow
by tomorrow. Wind shear and wind gusts are likely to be an issue
at all terminals as the warm front and a cold front that
follows it both pass through.

Additional small chances of rain are possible throughout early next
week before another high pressure system can move in and return all
terminals to VFR.

Confidence in aviation forecast is moderate.

&&

.FIRE WEATHER...
As of 900 PM EDT Saturday...

Winds are expected to diminish overnight but very dry
conditions persist.

Red Flag Warnings have expired due to the current downtrend in wind
speeds. Conditions, however, remain very dry with dew points in
the 20s so any current wildfires will likely persist into the
night. Another favorable fire weather day is possible Sunday due
to relative humidity percentage values in the 20s and a small
uptick in winds (8-12 mph) by Sunday late afternoon with gusts
up to 25 mph along and west of the Blue Ridge Mountains. Wind
will notably shift from westerly to southerly in the next 24
hours.

Next chance of wetting rain is late Sunday night into Monday
morning associated with the passage of a cold front. Between
0.10 to 0.25 inches of rainfall is expected west of I-81 with
amounts of a tenth of an inch or less east of I-81.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG/CG
SHORT TERM...PW
LONG TERM...PW
AVIATION...CG
FIRE WEATHER...CG/PM
Hazardous weather outlook, Mar 23, 3:29 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
329 AM EDT Sun Mar 23 2025

NCZ001>006-018>020-VAZ010>014-016>020-022>024-032>035-043>047-058-
059-WVZ042>044-507-508-240730-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
329 AM EDT Sun Mar 23 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-015-240730-
Tazewell-Smyth-Grayson-
329 AM EDT Sun Mar 23 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Red Flag Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 23, 2:55 AM EDT, 34 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
255 AM EDT Sun Mar 23 2025

WVZ042>044-507-508-240000-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Bluefield, Flat Top, Hinton, Hix, Union,
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
255 AM EDT Sun Mar 23 2025

...INCREASED FIRE DANGER FROM LATE MORNING THROUGH EARLY EVENING
FOR RAPID SPREAD OF FIRES...

Low relative humidity values will combine with wind gusts of 15
to 20 mph and drying fuels to result in an increased danger of
fires burning out of control across Southeast West Virginia.

These conditions could lead to the rapid spread of any fires that
do occur. West Virginia law prohibits burning in the spring from
7 AM to 5 PM...March 1st through May 31st.

VAZ010>014-016>020-022-240000-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-
Including the cities of Bland, Pearisburg, Wytheville, Radford,
Pulaski, Blacksburg, Galax, Floyd, New Castle, Clifton Forge,
Covington, Hot Springs, Roanoke, and Salem
255 AM EDT Sun Mar 23 2025

...INCREASED FIRE DANGER FROM LATE MORNING THROUGH EARLY EVENING
FOR RAPID SPREAD OF FIRES...

Relative humidity values between 20 and 30 percent will combine
with wind gusts of 15 to 25 mph and drying fuels to result in an
increased danger of fires burning out of control across the
mountains of Southwest Virginia and Northwest North Carolina.

People are urged to avoid outdoor burning today. If you must
burn, use extreme caution since fires can grow quickly and become
dangerous in these conditions. Ensure that fire suppression
equipment is readily available. Properly extinguish and dispose of
any smoking materials.

Please refer to your local burn permitting authorities whether
you may burn outdoors.

NCZ001>006-018>020-VAZ023-024-032>035-043>047-058-059-240000-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
Including the cities of West Jefferson, Sparta, Dobson, Danbury,
Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Fincastle,
Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst,
Martinsville, Danville, Lynchburg, Appomattox, South Boston,
and Keysville
255 AM EDT Sun Mar 23 2025

...INCREASED FIRE DANGER FROM LATE MORNING THROUGH EARLY EVENING
FOR RAPID SPREAD OF FIRES...

Low relative humidity values will combine with wind gusts up to 20
mph and drying fuels to result in an increased danger of fires
burning out of control across the mountains of Southwest Virginia
and Northwest North Carolina.

People are urged to avoid outdoor burning today. If you must
burn, use extreme caution since fires can grow quickly and become
dangerous in these conditions. Ensure that fire suppression
equipment is readily available. Properly extinguish and dispose of
any smoking materials.

Please refer to your local burn permitting authorities whether
you may burn outdoors.

Nearby

Red Flag Warnings in Virginia, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.